It’s well known that treatment for medical conditions can often cause unexpected side effects. As medications alter the way a body works to make up for the medical problem, it’s possible that other aspects of the ever connected machine of the human body get altered slightly as well. This can be especially true for people taking medications for mental health.
Tardive dyskinesia is a condition which is caused by medication side effects. Specifically, it’s caused by medications which are classified as neuroleptic drugs. These drugs are used for neurological and mental disorders. In some cases, they may also be taken for chronic gastrointestinal conditions. These specifically block receptors in the brain. Tardive dyskinesia is most common with people taking these drugs for mental health conditions as it often requires several years before the symptoms show and begin.
Causes of Tardive Dyskinesia
As mentioned, tardive dyskinesia is caused as a side effect of neuroleptic drugs. These drugs are commonly referred to as antipsychotic drugs due to their benefits with handling many mental disorders. These drugs are designed to inhibit the communications to the brain that can be causing mental illness.
Taking the drugs for many years can cause people to suffer from tardive dyskinesia. Once it has begun, it’s common for tardive dyskinesia to continue even after the drugs have stopped. This makes reporting of the symptoms to a doctor absolutely crucial to allow them to consider alternate treatment medications. In some rarer cases, it’s possible for tardive dyskinesia to start occuring in a much shorter timeline after these drugs have been begun.
Symptoms of Tardive Dyskinesia
There are different types of tardive dyskinesia that can occur in the body. Each of these causes symptoms in different parts of the body. Orofacial dyskinesia affects the jaw, lips and tongue. Dyskinesia of the limbs affects legs, arms, toes and fingers. For all of these, the symptoms are stiff and jerky movements that are not intended by the individual. Symptoms can be minor, or they can be severe and make it difficult to complete daily work and exercise. Symptoms of orofacial dyskinesia include:
- Fast uncontrolled blinking
- Sticking out the tongue without meaning to
- Chewing without intending to
- Frowning or grunting
- Puffing out of the cheekers
- Lip movements like smacking or puckering
Some symptoms of dyskinesia of the limbs includes:
- Tapping the feet
- Flapping arms
- Thrusting the pelvis
- Finger wiggling
- Swaying the body from side to side
Treatment of Tardive Dyskinesia
When it comes to tardive dyskinesia, prevention is always the first goal. Patients need to be aware of potential side effects. While doctors are always trying to help their patients, they may be looking at only the benefits and less at potential side effects.
If you begin to suffer from any of the movement issues that tardive dyskinesia causes, then the first step is to immediately speak with your doctor. They may lower dosage of drugs, or they can switch to a different drug which might lower the chance of dealing with tardive dyskinesia. In some cases, people have chosen to take a group of supplements in an attempt to deal with the onset of tardive dyskinesia. Unfortunately, there’s no proof that these supplements actually provide assistance in handling tardive dyskinesia. Currently there are studies looking into potential drugs which may end up proving helpful in dealing with tardive dyskinesia.
The articles on this website should not be used to start the use of dietary supplements or vitamins, natural or herbal products, homeopathic medicine or other mentioned products prior to a proper consultation with a doctor or certified health provider.